Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An example in the theory of $AC$-operators

Authors: Ian Doust and T. A. Gillespie
Journal: Proc. Amer. Math. Soc. 129 (2001), 1453-1457
MSC (2000): Primary 47B40
Published electronically: October 24, 2000
MathSciNet review: 1814172
Full-text PDF

Abstract | References | Similar Articles | Additional Information


$AC$-operators are a generalization in the context of well-boundedness of normal operators on Hilbert space. It was shown by Doust and Walden that compact $AC$-operators have a representation as a conditionally convergent sum reminiscent of the spectral representations for compact normal operators. In this representation, the eigenvalues must be taken in a particular order to ensure convergence of the sum. Here we show that one cannot replace the ordering given by Doust and Walden by the more natural one suggested in their paper.

References [Enhancements On Off] (What's this?)

  • [BG] E. Berkson and T.A. Gillespie, Absolutely continuous functions of two variables and well-bounded operators, J. London Math. Soc (2) 30 (1984), 305-321. MR 86c:47044
  • [CD1] Cheng Qingping and I. Doust, Well-bounded operators on nonreflexive Banach spaces, Proc. Amer. Math. Soc. 124 (1996), 799-808. MR 96f:47065
  • [CD2] Cheng Qingping and I. Doust, Compact well-bounded operators, Preprint.
  • [Dow] H.R. Dowson, Spectral theory of linear operators, London Mathematical Society Monographs 12, Academic Press, London, 1978. MR 80c:47022
  • [DW] I. Doust and B.L. Walden, Compact $AC$-operators, Studia Math. 117 (1996), 275-287. MR 97a:47047
  • [PS] A. Pe\lczynski and I. Singer, On non-equivalent and conditional bases in Banach spaces, Studia Math. 25 (1964), 5-25. MR 31:3831
  • [Sm] D.R. Smart, Conditionally convergent spectral expansion, J. Austral. Math. Soc. 1 (1960), 319-333. MR 23:A3462

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B40

Retrieve articles in all journals with MSC (2000): 47B40

Additional Information

Ian Doust
Affiliation: School of Mathematics, University of New South Wales, Sydney, New South Wales 2052, Australia

T. A. Gillespie
Affiliation: Department of Mathematics and Statistics, University of Edinburgh, James Clerk Maxwell Building, Edinburgh, EH9 3JZ, Scotland

Keywords: $AC$-operators, compact operators
Received by editor(s): August 27, 1999
Published electronically: October 24, 2000
Additional Notes: The work of the first author was supported by the Australian Research Council. The second author thanks the School of Mathematics, University of New South Wales for its hospitality when this work was undertaken.
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society